Armour V's Eltroxin

Hi i was taking eltroxin for over 10 years, felt grand, never really anything else but "grand"! eventually i got fed up of being just Grand (lol), and i started researching armour.

after trying to convince my doctor to prescribe it to me instead of eltroxin, for nearly 2 years, he eventually caved, so to cut a long story short, i switched to armour 8 weeks ago :)

Was originally prescribed 60mg of armour twice a day! i lerned after about 10 days that that was NOT the way to go, i reduced to 120mg every 3 days, then down to 60mg every 3 days, then had to reduce to 30mg daily, and eventually settled at 15mg daily :)

I feel great now, but it has been a rollercoaster, and i did not want to go to doc and he change me back to eltroxin, so i persevered and read this site a LOT for guidance.

Anyway i recently went to doc for bloods, i explained to him that it has been a rollercoaster time, but that right now i feel that i am on the right road. mentally i feel better than i have in years :) i have more energy, and feel great. so this morning the nurse rang me said i needed to see doc ASAP as my bloods were as she put it "off the wall!" i told her i had an appointment to see him monday, she said it really cant wait that my TSH was 147! she wouldnt give me any other info on T3 etc, would have to see doc for that. my dilemma is that i was going to up the armour today to 30mg as i felt ready, so do i still up my armour and go my symptoms OR freak out like the nurse did and take some eltroxin to bump me up??

sorry its soooo long......:) Please help xx

14 Replies

  • So what happened when you started on 2 grains a day? Sorry, I'm not too clear on why you then drastically reduced your dose. Why did you think that wasn't the way to go? If you were already on a good amount of Levo, say about 150mcg of Eltroxin, switching directly to 2 grains of Armour should've been fine.

    15mg of Armour is such a minute amount of hormone you might as well not be taking any - that's a quarter of a grain - 9mcg of Levo and about 2.25mcg of liothyronine - the equivalent at best of a total of 18mcg of Eltroxin a day. No wonder your TSH has climbed so high. You may feel ok at the moment but I can't see that lasting too long... 😯

    The thing is, many who've been on Levo for a while actually feel better when they stop taking it - at first... It's a common, and not particularly well understood phenomenon. But it doesn't last, I'm afraid.

    What would I recommend next? Well, don't muck about with going to 30mg of Armour (but don't go back to Levo either). Up it to one grain (60mg) if that doesn't cause many adverse effects. Stick there for a couple of weeks, then up it again to a grain and a half for the next two weeks, etc.

  • I had to reduce the amount of armour because my body was not used to the T3 hormone it is recommended to introduce it slowly...very slowly, as otherwise it can pool up in your body. This is what happened, and as a result i was having major night sweats, palpitations, headaches,,,all symptoms of introducing the T3 to quickly. That is why i had to reduce the dose bit by bit, as the eltroxin doesnt have T3.

    It is getting the balance right of getting the T4 into the body as usual, with the added T3, without the pooling, if that makes sense? Thanks for reply :)

  • What dose of Eltroxin were you taking as I believe that when you switch to NDT you can do a straight switch-over from one to the other.

    If your TSH is so high no wonder the Consultant is anxious. You can tell him you didn't follow his instructions of 60mcg twice daily. Can you please start again?

  • Hi, i was on 200mg of eltroxin so the dose of 120mg was correct. But the T3 was the problem, as eltroxin has only a T4 , you have to introduce the T3 SLOWLY into your system.

    Thats the reason i was reducing my dose in small amounts, as i was aware that i needed to get the T4 into me also.

    Its a very tricky and complex illness , as we all know, so thats the reason i asked about the eltroxin in my post, was just wondering if i should get the T4 into me??

    sorry if im confusing you xx

  • It is tricky. I am wondering which thyroid site you're being influenced by with talk of pooling. What we notice here is that folks have difficulties with T3 when they've been on T4 only for a long time and - as a result - have low ferritin levels and/or their adrenals are struggling and get a little stressed by being exposed to the good stuff (T3) :). Building up gradually in that case is often the only option as it can take a while to get ferritin levels up.

    But I'd say you've dropped too low. Down to 1 grain would usually have been low enough for someone previously on Levo.

  • No, that's not true about T3 being introduced gradually. Maybe if you take T3 only and are just beginning to take thyroid hormones. I will give you a couple of links which might be more revealing. I've switched between T4, T4/T3, NDT and T3. An excerpt from a link below (it refers to NDT):

    "Dr. Lowe: I respectfully disagree with your endocrinologist. Studies indicate that T4 is of no use to anyone except, figuratively, as a storage unit for the metabolically-active thyroid hormones T3, T2, and possibly T1. When T4 ends its long ride through the circulating blood, it enters cells. There, enzymes convert it to T3, and, after a while, other enzymes convert T3 to T2. The T2 becomes T1, and eventually T1 becomes T0 (T-zero). T0 is just the amino acid backbone(called "tyrosine") with no iodine atoms attached. Because it has no attached iodine atoms, T0 is no more a hormone than is T4.

    Rather than being a hormone, T4 is a “prohormone.” That means that enzymes have to convert T4 to T3 before T4 benefits us. T4 is no more a hormone than beans in an unopened can are a food. For all practical purposes, canned beans become food only when a can opener frees them so you can eat them. Hence, T4, like canned beans, only potentially benefits us, but actually does so only after being freed from its metabolically unusable form.

    Your endocrinologist may say that T4 is a gentler way to get T3 into your body. This to me, however, is a specious argument. When taken properly, T3 can effect one as gently as T3 derived from T4.

    T3 is the active hormone we all require in our receptor cells, not T4. T4 is supposed to convert to sufficient T3 but doesn't always convert efficiently in some people. There are other topics at the top of the link but some links within the topics may not work.

  • Thank you, its just when i do increase the armour, i start getting heart palpitations, and they are horrible. My body also starts to feel really hot, and i get bad night sweats, so i took this as a sign that i was getting too much T3 too quick. i did increase the armour dose today, and i already have palpitations! seems really confusing :(

  • It might be that you have a sensitivity to something in Armour. liothyronine and levothyroxine are orthomolecular which means are fine with our bodies but the other ingredients might be bothering you.

    I wonder if Nature-Throid or WP Thyroid that are hypo-allergenic would suit you better.

    It is very disappointing when we begin another thyroid hormone and it doesn't work as we hoped.

    This is an excerpt I've just read (I have had a reaction wih fillers/binders in one T3).

    "Does the patient have sensitivities to the fillers used in the medications?

    Another important consideration in choosing the right hormone is the fillers contained in each medication. Many popular thyroid medications contain common allergens such as cornstarch, lactose and even gluten. As I explained in a previous post, most hypothyroid patients have sensitivities to gluten, and many of them also react to corn and dairy (which contains lactose).

    Synthroid, which is one of the most popular medications prescribed for hypothyroidism, has both cornstarch and lactose as a filler. Cytomel, which is a popular synthetic T3 hormone, has modified food starch – which contains gluten – as a filler.

    "Even the natural porcine products like Armour suffer from issues with fillers. In 2008, the manufacturers of Armour reformulated the product, reducing the amount of dextrose & increasing the amount of methylcellulose in the filler. This may explain the explosion of reports by patients on internet forums and in doctor’s offices that the new form of Armour was either “miraculous” or “horrible”. "

  • OMG i never thought of that. I am really sensitive to LOADS of things and have to carry allergy tablets zirtec everywhere with me!

    I just read the atricle and feel like crying Lol, why do these things happen to me?!?!!

    What were the chances of me being allergic to armour after ALL my efforts for 2 years to get it, ill never get him to change again, he will kick me out of his office!!


  • Maybe purchase some yourself, first, and see how you get on with Nature-throid first.

    It might work then you can explain your sensitivies.

  • Oh god i would be very cagey about buying them on internet, there are so many sites, where would u even begin?? Lol

    Im still in shock here!it would only happen to me, im gutted xx

  • If you put up a new post and ask for a private message to be sent to you with info of a reputable site, people who have done so will contact you. There is only one manufacturer RLC labs:

  • Thank You for all your help you have been great, :) :)

  • Treating people with hypo isn't as easy as many doctors/endos believe. It's only when we, the patients, have hiccups and they cannot give us any explanations that we search. It's only our (the patients) personal experiences which might help others.

    I hope you find a solution quite soon. :)

You may also like...